Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 99, NWS Fort Worth, TX

April 23, 2011Cooke County, Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2011, 5:44 PM CDT for Cooke County, Grayson County, Texas. It was in force for 61 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2011, 5:44 PM CDT (22:44 UTC)
Expired
Apr 23, 2011, 6:45 PM CDT
In force
61 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Cooke County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:52 PM CDTHAIL 0.88Lindsay, TXNICKEL HAIL IN LINDSAY
Apr 23, 5:54 PM CDTHAIL 2.75Lindsay, TXBASEBALL HAIL IN LINDSAY
Apr 23, 5:58 PM CDTHAIL 1Gainesville, TXQUARTER SIZE HAIL IN GAINESVILLE
Apr 23, 6:02 PM CDTHAIL 1.752 Nw Gainesville, TXGOLFBALL HAIL 2 MILES NW OF GAINESVILLE
Apr 23, 6:03 PM CDTHAIL 2.75Lindsay, TXBASEBALL HAIL IN LINDSAY
Apr 23, 6:05 PM CDTHAIL 2.54 Nne Lindsay, TXTENNIS BALL HAIL REPORTED 4 MILES NNE OF LINDSAY
Apr 23, 6:06 PM CDTHAIL 1.75Gainesville, TXGOLFBALL SIZE HAIL IN GAINESVILLE
Apr 23, 6:35 PM CDTHAIL 32 N Gainesville, TXORANGE SIZE HAIL 2 NORTH OF GAINESVILLE
Apr 23, 6:45 PM CDTHAIL 1.5Callisburg, TXPING PONG BALL SIZE HAIL IN CALLISBURG

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:05 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1649 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS54 KFWD 232244
SVRFWD
TXC097-181-232345-
/O.NEW.KFWD.SV.W.0099.110423T2244Z-110423T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
544 PM CDT SAT APR 23 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOKE COUNTY IN NORTH CENTRAL TEXAS...
  WESTERN GRAYSON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  LINDSAY...AND MOVING NORTHEAST AT 25 MPH.  THIS REPLACES THE       
  PREVIOUS SEVERE THUNDERSTORM WARNING.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINESVILLE AROUND 555 PM
  COLLINSVILLE AROUND 615 PM
  CALLISBURG AROUND 620 PM
  WHITESBORO AROUND 625 PM

THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 485 AND 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES WITH
LITTLE ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM SATURDAY
EVENING FOR NORTHEASTERN TEXAS.

&&

LAT...LON 3392 9687 3386 9685 3387 9679 3352 9678
      3345 9727 3358 9748 3383 9738 3389 9731
      3388 9726 3391 9719 3385 9716 3379 9720
      3373 9715 3374 9709 3380 9710 3382 9706
      3385 9709 3387 9700 3394 9700 3395 9691
TIME...MOT...LOC 2244Z 234DEG 20KT 3363 9724

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:30 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 23, 3:30 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT APR 23 2011

.DISCUSSION...
A COLD FRONT HAS MOVED INTO THE EXTREME NORTHWESTERN PART OF THE
FORECAST AREA THIS AFTERNOON. AS OF 20Z...THE FRONT EXTENDED
SOUTHEAST OF AN ADA OKLAHOMA...WICHITA FALLS...THROCKMORTON...
SWEETWATER LINE. LOCAL CONVECTIVE PARAMETERS INDICATE THAT THE
CONVECTIVE INHIBITION IS DECREASING AND SATELLITE SHOWS BUILDING
CUMULUS FIELDS. EXPECT THUNDERSTORM INITIATION ALONG THE FRONTAL
BOUNDARY BETWEEN 21Z AND 22Z. THE MEAN STORM MOTION SHOULD BE EAST
NORTHEAST AT 30 KNOTS. GIVEN THE SURFACE TEMPERATURES IN THE UPPER
80S TO LOWER 90S...DEW POINTS IN THE LOWER TO MID 60S...AND CAPES
3000-4000 J/KG...EXPECT THE POTENTIAL FOR VERY LARGE HAIL AND
DAMAGING DOWNBURST WINDS LATE THIS AFTERNOON INTO THE EVENING. THE
HIGH RESOLUTION RAPID REFRESH MODEL...NAM...AND WRF INDICATE THAT
THE FRONT WILL APPROACH THE METROPLEX BEFORE STALLING...WHEREAS
THE GFS KEEPS THE FRONT TO THE NORTHWEST. HAVE BROUGHT THE FRONT
TO NEAR THE METROPLEX TONIGHT...AND THEN LIFTED IT SLIGHTLY TO THE
NORTHWEST TOWARD DAYBREAK. EXPECT SCATTERED THUNDERSTORMS TO
CONTINUE OVERNIGHT ALONG AND NORTH OF THE FRONT.

THE FRONT SHOULD MOVE SOUTHEAST AGAIN SUNDAY MAYBE MOVING TO NEAR
A BONHAM...DALLAS... COMANCHE LINE BEFORE BECOMING QUASI-
STATIONARY ONCE AGAIN. THE FRONT WILL LIFT BACK NORTHWARD LATE
SUNDAY NIGHT. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE FORECAST AREA SUNDAY AND SUNDAY NIGHT. THERE
WILL BE A POTENTIAL FOR SOME SEVERE THUNDERSTORMS AGAIN...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE SUNDAY AFTERNOON/EVENING.

WE WILL CONTINUE TO HAVE A CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY THROUGH WEDNESDAY. AFTERWARD...EXPECT THE MEAN UPPER
TROUGH TO MOVE EAST...WITH DRY WEATHER FORECAST FOR THURSDAY
THROUGH NEXT SATURDAY.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  84  70  86  66 /  50  40  40  30  30
WACO, TX              72  89  72  89  67 /  20  20  20  20  20
PARIS, TX             68  83  66  82  63 /  40  40  40  50  40
DENTON, TX            66  81  68  86  61 /  60  50  40  30  30
MCKINNEY, TX          68  83  70  83  63 /  50  40  40  30  40
DALLAS, TX            69  86  71  87  67 /  50  40  40  30  30
TERRELL, TX           71  84  69  84  67 /  30  30  30  30  40
CORSICANA, TX         72  88  70  88  68 /  20  20  20  30  30
TEMPLE, TX            71  87  71  87  67 /  20  20  20  20  20
MINERAL WELLS, TX     64  83  67  91  58 /  60  50  40  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

84/58
Hazardous weather outlook, Apr 23, 3:16 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
316 PM CDT SAT APR 23 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
316 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT NORTHWEST OF A LINE FROM
COMANCHE TO CLEBURNE TO SULPHUR SPRINGS.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
NORTHWESTERN TWO THIRDS OF NORTH TEXAS. SOME OF THE STORMS MAY
BECOME
SEVERE WITH LARGE HAIL AND DAMAGING DOWNBURST WINDS THE PRIMARY
HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY THROUGH WEDNESDAY
AFTERNOON.
THE THREAT OF SEVERE WEATHER WILL REMAIN.

THE DRY LINE MAY REACH THE I-35 CORRIDOR TUESDAY...RESULTING IN
STRONG GUSTY WINDS AND RELATIVE HUMIDITY AS LOW AS 20 PERCENT
ACROSS WESTERN PORTIONS OF NORTH TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON THROUGH THE
EVENING HOURS...PRIMARILY NORTH OF THE I-20 CORRIDOR.

In the hours before

Special weather statement, Apr 23, 5:11 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
511 PM CDT SAT APR 23 2011

TXZ116-232245-
PALO PINTO TX-
511 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PALO PINTO COUNTY

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF RANGER...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GORDON.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3281 9833 3265 9814 3251 9834 3252 9857
      3258 9857
TIME...MOT...LOC 2211Z 225DEG 24KT 3252 9849
Local storm report, Apr 23, 5:13 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             4 SSW MUENSTER          33.60N  97.41W
04/23/2011  E1.75 INCH       COOKE              TX   LAW ENFORCEMENT

            GOLFBALL HAIL 4 SSW OF MUENSTER
Local storm report, Apr 23, 5:18 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
518 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             3 S MUENSTER            33.61N  97.38W
04/23/2011  E1.00 INCH       COOKE              TX   AMATEUR RADIO

            QUARTER SIZE HAIL 3 MILES SOUTH OF MUENSTER
Special weather statement, Apr 23, 5:20 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
520 PM CDT SAT APR 23 2011

TXZ101-102-232245-
JACK TX-WISE TX-
520 PM CDT SAT APR 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN JACK COUNTY
  WESTERN WISE COUNTY

AT 521 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF JACKSBORO...MOVING
NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRIDGEPORT...CHICO...DECATUR
AND BOONSVILLE.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHEASTERN TEXAS.

LAT...LON 3323 9756 3300 9795 3301 9799 3312 9812
      3344 9796 3344 9792
TIME...MOT...LOC 2221Z 225DEG 27KT 3312 9797
Local storm report, Apr 23, 5:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
541 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             4 SE MYRA               33.59N  97.27W
04/23/2011  E1.25 INCH       COOKE              TX   TRAINED SPOTTER

            HALF DOLLAR HAIL 4 SE OF MYRA
Local storm report, Apr 23, 5:42 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
542 PM CDT SAT APR 23 2011

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             13 SE JACKSBORO         33.09N  98.01W
04/23/2011  E0.88 INCH       JACK               TX   TRAINED SPOTTER

            NICKEL HAIL 2 ENE OF JOPLIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:50 PM CDTSevere Thunderstorm WarningFWDMontague55 min
Apr 22, 8:44 PM CDTSevere Thunderstorm WarningFWDMontague27 min
Apr 23, 10:52 AM CDTWind AdvisoryFWDBell, Bosque, Collin, Coryell, Dallas, Denton and 13 more4 hr
Apr 23, 4:38 PM CDTSevere Thunderstorm WarningFWDCooke, Montague67 min
Apr 23, 5:11 PM CDTSpecial Weather StatementFWDPalo Pinto34 min
Apr 23, 5:20 PM CDTSpecial Weather StatementFWDWise25 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningFWDPalo Pinto62 min
Apr 23, 5:31 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise59 min
Apr 23, 5:36 PM CDTSevere Thunderstorm WarningFWDEastland, Erath, Palo Pinto, Stephens54 min
Apr 23, 5:51 PM CDTTornado WarningFWDCooke, Grayson54 min
Apr 23, 5:55 PM CDTSpecial Weather StatementFWDComanche35 min
Apr 23, 6:05 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath55 min
Apr 23, 6:18 PM CDTSevere Thunderstorm WarningFWDStephens38 min
Apr 23, 6:24 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto, Parker66 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Montague, Wise62 min
Apr 23, 6:40 PM CDTTornado WarningFWDWise50 min
Apr 23, 6:41 PM CDTTornado WarningFWDCooke, Grayson49 min
Apr 23, 6:50 PM CDTSevere Thunderstorm WarningFWDJack, Wise40 min
Apr 23, 6:59 PM CDTSevere Thunderstorm WarningFWDComanche, Eastland, Erath, Hood61 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.